Hail, Athens
- When
- March 19, 2:06 PM EST
- Where
- Athens County, The Plains
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.370, -82.130
Afternoon convection fired in central and southeast Ohio along a weak boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Afternoon convection fired in central and southeast Ohio along a weak boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 19, 1:47 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 247 PM EDT MON MAR 19 2012 .SYNOPSIS... RIDGING ALOFT AND SLIGHTLY DRIER AIR TUESDAY THROUGH THURSDAY. LOW PRESSURE SYSTEM HITS THE AREA FRIDAY AND SATURDAY. && .NEAR TERM /THROUGH TUESDAY/... BEGINNING TO SEE CONVECTION FIRE ALONG ONE OF THE BOUNDARIES...WITH STORMS IN C AND SE OH. EXPECT THIS TREND TO CONT AND EXPAND FURTHER SE INTO CENTRAL LOWLANDS AND CENTRAL MTNS. THERE IS AN ABUNDANCE OF SUBSIDENCE ARND H7 EVIDENT WITH A SLIVER OF A PLUME ORIENTED WITH THIS BOUNDARY. HAVE USED RUC/NAM DEPICTION OF THIS PLUME FOR PLACEMENT OF POPS. WENT HIGH CHC FOR A FEW HRS LATE THIS AFTN IN SE OH...THRU CENTRAL WV. ANYTHING THAT DOES FORM WILL TRY TO TRAIN GIVEN CORFIDI VECTORS/THICKNESS AMID PW 1 TO 1.25 INCHES. 1 HR FFG WAY BELOW AN INCH NORTHERN HALF OF CWA. ACTIVITY SHOULD WANE THIS EVE THOUGH AS THIS SHIFTS INTO NORTHERN CWA. MDLS INSIST ON BRINGING IN AN ABUNDANCE OF MID AND HI LVL MOISTURE OVERNIGHT WHICH MAY MITIGATE FG FORMATION TO AN EXTENT. UPR RIDGING EXPANDS NORTH TOMORROW...PROVIDING FOR A MAINLY DRY BUT WARM DAY. EXCEPTION BEING MTNS WHERE PROXIMITY TO UPR DISTURBANCE MAY SPARK OFF SOME SHRA/TSRA AND HAVE INCLUDED CHC POPS TO ACCOUNT FOR THIS. WENT ON HIGH SIDE OF GUIDANCE FOR LOWS AND A SPLIT FOR MAXT TOMORROW. LOW TO PERHAPS A FEW MID 80S LOOK GOOD. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... THIS PERIOD WILL BE DOMINATED BY A DIRTY-ISH 500 MB RIDGE... BRINGING CONTINUED ABOVE NORMAL TEMPS THROUGH MID WEEK. MODELS INDICATE THE RIDGE AXIS WILL STALL OUT AND REMAIN JUST WEST OF OUR CWA. WITH THIS PATH ANY WEAK WAVES SLIDING DOWN OFF THE RIDGE WILL MOVE OVER THE WV MOUNTAINS. THIS IS ALSO WHERE THE NAM INDICATES THERE WILL BE A LITTLE SHEAR AND LOW-LEVEL CONVERGENCE...WHICH SHOULD BE ENOUGH TO KICK OFF DIURNAL CONVECTION BOTH TUESDAY AND WEDNESDAY. MODELS SPREADS ON MAX AND MIN TEMPS ARE MINIMAL THROUGH THE PERIOD...AND COMPARED WELL WITH INHERITED FORECAST. THUS MADE NO MAJOR CHANGES TO FORECAST TEMPS...JUST A DEGREE HERE AND THERE. HIGHS FOR THE LOWLANDS WILL BE IN THE MID 80S...WITH 60S AND 70S IN THE MOUNTAINS. OVERNIGHT LOWS WILL ALSO BE VERY MILD...DROPPING INTO THE MID 50S FOR THE LOWLANDS AND UPPER 40S TO LOW 50S IN THE MOUNTAINS. && .LONG TERM /THURSDAY THROUGH MONDAY/... UPPER RIDGE HOLDS OFF S/W TROF TO THE W LONG ENOUGH TO KEEP THE WEATHER DRY THROUGH THU...SAVE PERHAPS FOR SCATTERED DIURNAL CONVECTION. AFTER THAT...MODEL DIFFERENCES ARISE ON TIMING OF UPPER LOW AS IT TRACKS THROUGH A LONG WAVE RIDGE POSITION. KEY IS TIMING OF NORTHERN STREAM S/W ENERGY OVER TOP OF SAID RIDGE...WHICH AFFECTS TIMING OF THE UPPER LOW AND HOW FAR N OR S IT ENDS UP AS IT APPROACHES THE E COAST OVER THE WEEKEND. WENT LARGELY WITH HPC ON POP AND SKY FOR TIMING...WHICH WOULD HAVE SYSTEM APPROACHING THU NT AND FRI AND THEN MOVES THROUGH FRI NT AND SAT. LOOKS LIKE SYSTEM WILL BE WEAKENING AS IT APPROACHES...BUT STILL MOISTURE LADEN...WITH PW VALUES OF BETWEEN 1.2 TO 1.35 INCHES...NOT ONLY WAY ABOVE NORMAL...BUT IN FACT IN THE 99TH PERCENTILE...FOR THIS TIME OF YEAR. SO ANY RAINFALL WITH SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FEATURE COULD BECOME EXCESSIVE. WILL LEAVE WATER MENTION IN RWS BUT CONTINUE TO KEEP OUT OF HWO FROM THIS DISTANCE...PARTICULARLY GIVEN TIMING UNCERTAINTY. THE WEATHER SHOULD DRY OUT AND COOL DOWN A BIT IN THE WAKE OF THIS SYSTEM LATE IN THE WEEKEND. MINOR CHANGES TO TEMPERATURES VIA BLENDING IN CONSALL OR BCCONSALL. HAVE THU A LITTLE WARMER AND THEN SLOWER COOLING TREND INTO THE WEEKEND WITH SYSTEM MOVING THROUGH. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... 4 TO 6KFT CU FIELD THIS AFTN ACROSS THE AREA. LINGERING LLVL BOUNDARIES IN COMBINATION WITH DAYTIME HEATING SERVING AS FOCUS FOR SHRA/TSRA THIS AFTN. CORRIDOR FROM SE OH INTO CENTRAL WV STANDS BEST CHC OF SEEING THIS. HOWEVER CHC NOT HIGH ENOUGH TO INCLUDE IN ANY TAF SITES ATTM OTHER THAN CB MENTION. EXPECT LOCAL IFR VSBY IN ANY CONVECTION THOUGH. EXTENT OF CLS TONIGHT UNCERTAIN. SHOULD CLDS NOT BE AS PREVALENT THEN IFR/LIFR DENSE FOG OVERNIGHT...MAINLY RIVER VALLEYS AND AREAS THAT RECEIVED RAIN LAST NIGHT AND THIS MORNING. DRIER DAY ON TUES COURTESY OF UPR RIDGING ALOFT. HOWEVER SOME AFTN CONVECTION POSSIBLE IN MTNS AS UPR DISTURBANCE PASSES TO THE E. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: EXTENT OF CONVECTION THIS AFTN/EVE MAY BE LESS THAN FCST. DEVELOPMENT/LOCATION OF ANY FOG LATE TONIGHT WILL BE DEPENDENT ON THE AMOUNT OF CLEARING THAT CAN TAKE PLACE. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR CONDITIONS POSSIBLE UNDER PATCHY DENSE FOG RIVER VALLEYS EARLY TUESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/TRM/30 NEAR TERM...30 SHORT TERM...MZ LONG TERM...TRM AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 348 AM EDT MON MAR 19 2012 KYZ101>103-105-OHZ066-083-084-086-087-VAZ003-004-WVZ005>007-013>015- 024>026-033>036-200800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-JACKSON OH-VINTON-GALLIA- LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM- KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 348 AM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ067-075-076-085-WVZ008>011-016>020-027>032-037>040-046-047-200800- MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE- WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 348 AM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS MORNING ACROSS SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. LARGE HAIL AND HEAVY RAINFALL ARE THE PRIMARY THREATS WITH ANY CONVECTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
942 AM EDT MON MAR 19 2012
WVZ015-027-036-037-191545-
CLAY WV-FAYETTE WV-KANAWHA WV-NICHOLAS WV-
942 AM EDT MON MAR 19 2012
...SHOWERS AND THUNDERSTORMS WILL AFFECT CLAY...FAYETTE...NICHOLAS
AND SOUTHEASTERN KANAWHA COUNTIES...
AT 936 AM EDT...SHOWERS AND THUNDERSTORMS WERE TRAINING OVER THE
AREA.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 NEAR MILE MARKER 96
IN WEST VIRGINIA...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 57
AND 95.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3808 8070 3809 8088 3806 8087 3806 8080
3804 8082 3798 8077 3789 8082 3784 8092
3793 8124 3830 8164 3859 8099 3856 8092
3851 8088 3856 8079 3852 8074 3853 8065
3850 8068 3836 8063 3827 8044SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT MON MAR 19 2012
OHZ066-067-075-084-085-192100-
ATHENS OH-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
258 PM EDT MON MAR 19 2012
...A STRONG THUNDERSTORM WILL AFFECT ATHENS...NORTHEASTERN VINTON...
NORTHERN MEIGS...SOUTH CENTRAL PERRY AND SOUTHWESTERN MORGAN
COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
ATHENS...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR THE PLAINS...AND CHAUNCEY AROUND 315 PM...
HARRISONVILLE AROUND 320 PM...ATHENS...JACKSONVILLE...AND GLOUSTER
AROUND 330 PM...TRIMBLE AROUND 335 PM...BURR OAK STATE PARK AROUND
345 PM AND DARWIN AROUND 400 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3944 8185 3912 8186 3906 8222 3933 8255
3940 8246 3939 8230 3945 8229 3948 8228
3948 8217 3955 8217 3956 8227 3962 8221The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
2 hail. Local standard time, as filed.
At least 2 vehicles were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370726, 370728.